MAUDE Adverse Event Report: SMITH & NEPHEW, INC. 40MM OXINIUM MODULAR HEAD; PROSTHESIS, HIP, SEMI-CONSTRAINED, UNCEMENTED, METAL/POLYMER, POROUS

SMITH & NEPHEW, INC. 40MM OXINIUM MODULAR HEAD; PROSTHESIS, HIP, SEMI-CONSTRAINED, UNCEMENTED, METAL/POLYMER, POROUS
Model Number 71342340
Medical Device Problem Code Adverse Event Without Identified Device or Use Problem (2993)
Health Effect - Clinical Code Unspecified Infection (1930)
Date of Event 01/15/2021
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
(b)(4).
 
Event or Problem Description
It was reported that, after a 2nd stage revision on (b)(6) 2020 due to a left thr infection, patient had another infection in the same hip therefore had a first stage revision left thr on (b)(6) 2021.It was indicated by a diseases specialist a revision surgery to remove all prosthesis as the organism causing the infection is susceptible to antibiotic that the patient is allergic.All prosthesis were removed.Patient outcome is unknown.All available information has been disclosed.If additional information should become available, a supplemental report will be submitted accordingly.
 
Additional Manufacturer Narrative
The device, used in treatment, was not returned for evaluation.Therefore, product analysis could not be performed at this time.So the reported event could not be confirmed.A medical investigation and conducted confirms per complaint details, a left tha revision surgery was performed approximately 1 month post second-stage revision to explant all prosthetic components due to development of another infection ¿as the organism causing infection is susceptible to antibiotic that patient has allergy to¿.Per correspondence, no consent was granted for the requested medical documentation.It was further communicated that an antibiotic spacer was used and the explants were sent for pathology testing and are not available at this time.Reportedly, an unspecified infection (possibly recurrent) was the root cause of the event; however, the source of the infection could not be concluded based on the limited information provided.The patient impact beyond the reported infection and 2nd revision (explant) procedure could not be determined.No further medical assessment could be rendered at this time.Should clinically relevant documentation become available the medical investigation task may be re-evaluated.A review of complaint history on the listed part revealed no prior complaints for the listed batch with the same failure mode.A review of the manufacturing records did not reveal a manufacturing abnormality that could have caused or contributed to the reported incident.This included a review of sterilization documents which indicated that the product was sterilized according to sterilization release documentation.A review of risk management files and instructions for use found that the reported failure was documented appropriately.Infection, a potential complication associated with any surgery, can occur and possible causes could include but not limited to contamination, patient reaction, and post-operative healing issue.At this time, we have no reason to suspect that the product failed to meet any product specifications at the time of manufacture.Based on this investigation, the need for corrective action is not indicated.Without the actual product involved and/or device information, our investigation cannot proceed.If the device or new information is received in the future, this complaint can be re-opened.No further actions are being taken at this time.We consider this investigation closed.

Brand Name
40MM OXINIUM MODULAR HEAD
Common Device Name
PROSTHESIS, HIP, SEMI-CONSTRAINED, UNCEMENTED, METAL/POLYMER, POROUS
Manufacturer (Section D)
SMITH & NEPHEW, INC.
1450 brooks rd.
memphis TN 38116
MDR Report Key11284767
Report Number1020279-2021-01009
Device Sequence Number11692682
Product Code MBL
UDI-Device Identifier00885556112410
UDI-Public00885556112410
Combination Product (Y/N)N
Initial Reporter CountryAS
PMA/510(K) Number
K093363
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source company representative,foreig
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 03/10/2021
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Model Number71342340
Device Catalogue Number71342340
Device Lot Number19JM03001
Initial Date Received by Manufacturer 01/15/2021
Supplement Date Received by Manufacturer01/15/2021
Initial Report FDA Received Date02/05/2021
Supplement Report FDA Received Date03/10/2021
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
71332540/REF SPHER HEAD SCREW 40MM/20BB02231; 71332540/REF SPHER HEAD SCREW 40MM/20BB02231
Outcome Attributed to Adverse Event Hospitalization; Required Intervention;
Patient Age80 YR